2015-02-05 19:30:34 UTC

Flu Epidemic Presents a Hidden Danger to Consumers: The Potential Misuse of Over-The-Counter Pain Medications

Contact:
Lauren Musiol
(336) 692-4238
lmusiol@gymr.com

Flu Epidemic Presents a Hidden Danger to Consumers: The Potential Misuse of Over-The-Counter Pain Medications

Reading medication labels will help prevent serious health problems

Bethesda, MD (Feb. 3, 2015) — As cold and flu season peaks, adults may take multiple over-the-counter (OTC) pain medicines to treat their pain and fever symptoms. Yet, many are unaware of the serious liver or gastrointestinal damage that can result from the overdose or overuse of common OTC pain medicine ingredients.

“Many over-the-counter pain medications contain the same active ingredients; and, if patients are not carefully reading their medication labels, they could be doubling up,” said Byron Cryer, MD, chair of the Gut Check: Know Your Medicine campaign and councillor-at-large of the American Gastroenterological Association (AGA). “This misuse can result in serious health implications, including dangerous gastrointestinal bleeding or liver failure, depending on the ingredient.”

Every year, it is estimated that 26,000 hospitalizations and more than 400 deaths in this country are linked to acetaminophen-related overdose[i], while an estimated 100,000 hospitalizations and 16,500 deaths result from NSAID-related gastrointestinal complications.[ii] Acetaminophen, which is an active ingredient in brands such as Tylenol® and Nyquil®, is safe when taken as recommended, but can lead to liver damage when taken in excess. NSAIDs, which are a class of pain-relieving drugs that include brands such as Advil®, Motrin® and aspirin, can cause stomach damage when overused.

Adults should read and follow their medicine labels and recognize when prescription or OTC products share the same active ingredients. Adults are also encouraged to talk with their doctor, nurse practitioner, physician assistant or pharmacist to learn the right doses of medicine to take, what ingredients are included and whether alternative options should be considered.

Among the most important things to know:

  1. Read the label. Read and follow ALL your medicine labels and do not exceed dosing guidelines.
  2. Take one product at a time. Only take one product at a time that contains acetaminophen or an NSAID.
  3. Talk to a professional. Talk with your doctor or pharmacist about your medicine use and other options for managing your pain.

To help adults safely take these medicines, (AGA, with sponsorship support provided by McNeil Consumer Healthcare, created Gut Check: Know Your Medicine, a campaign to educate consumers about medication safety. Learn more at www.GutCheckFacts.org.

[i] Retreived from U.S. Food and Drug Administration. (2009). Acetaminophen Overdose and Liver Injury — Background and Options for Reducing Injury.

[ii] Griffin, R.M. (August 2006). Are Anti-Inflammatory Pain Relievers Safe for You?

About the AGA Institute
The American Gastroenterological Association is the trusted voice of the GI community. Founded in 1897, the AGA has grown to include more than 16,000 members from around the globe who are involved in all aspects of the science, practice and advancement of gastroenterology. The AGA Institute administers the practice, research and educational programs of the organization. www.gastro.org.

Like AGA on Facebook
Join AGA on LinkedIn.
Follow us on Twitter @AmerGastroAssn
Check out our videos on YouTube.